Alert archive / North Carolina / Areal Flood Advisories in 2021
Areal Flood Advisory 82, NWS Raleigh, NC
NWS Raleigh, NC issued this areal flood advisory at Aug 18, 2021, 5:35 AM EDT for Hoke County, Moore County, Scotland County, North Carolina. It was in force for 115 min.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2021, 5:35 AM EDT (09:35 UTC)
- Expired
- Aug 18, 2021, 7:30 AM EDT
- In force
- 115 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Hoke County, NC, Moore County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this areal flood advisory went out at Aug 18, 4:07 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 18, 4:07 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 407 AM EDT Wed Aug 18 2021 .SYNOPSIS... The remnants of Tropical Cyclone Fred will move northeast across the central and northern Appalachians today and tonight. A weak, trailing cold front will drift slowly east across western and central NC through Thursday night. && .NEAR TERM /TODAY AND TONIGHT/... As of 220 AM Wednesday... As Tropical Depression Fred moves north-northeast through the Appalachians and into the Northeast, a band/line of convection will slowly shift east and lift northward through the area. Given the tropical environment and high PWATs, storms within this line will produce locally heavy rainfall and have the potential to quickly spin up weak tornadoes. While the intensity may wane a bit through tonight, some redevelopment/intensification is possible Wednesday afternoon over the coastal plain. While the HiRes CAMs differ in this regard, all show at least some convection persisting into the afternoon. Ahead of the line the air will have a very tropical feel as temperatures fall little and dewpoints in the mid 70s advect into central NC. Behind the line through daybreak, temps and dewpoints should decrease some. During the day, highs should reach the mid 80s to around 90 degrees, with RH a bit lower in the west where the convection has passed. Central NC will remain within the surface trough through tonight, with an ever weakening (due to the approach of Henri) area of high pressure off the East Coast. Lows tonight will generally bottom out in the low to mid 70s. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 325 PM Tuesday... An anomalously-strong, 595-596 dm ridge centered off the middle Atlantic coast today will have retrograded swwd across the Southeast coast by 12Z Thu, after which time it is forecast to undergo rapid weakening (by 40-60 meters) while continuing to drift into the nern Gulf of Mexico through 12Z Fri. At the same time, a positive tilt trough extending through a broad mid level cyclone centered over the mid MS Valley this morning will move east and extend from the OH Valley swwd across the mid-South and lwr MS Valley by 12Z Thu, then pivot ewd across the srn-cntl Appalachians and wrn Carolinas between 00Z-12Z Fri. Net, 40-60 meter mid level height falls will result over cntl NC this period, most of which will occur as the aforementioned trough axis pivots across the wrn Carolinas Thu night. At the surface, a surface trough and weak cold front will extend swwd along and in the immediate lee of the Appalachians Thu, then drift ewd across cntl NC Thu night. Preceding the front, and under the lingering influence of the anomalous subtropical ridge, it will be hot, and continued unseasonably humid, on Thu. With afternoon temperatures expected to peak in the 89-94 F range, and with afternoon surface dewpoints ranging from the lwr 70s over the wrn Piedmont to mid-upr 70s in the Coastal Plain, heat index values between 100-105 F are likely across the Sandhills and Coastal Plain. Any appreciable relief from the heat and humidity will likely not result until very late in the afternoon from scattered afternoon showers and storms over the far wrn Piedmont, with mainly dry, subtropical ridge-influenced conditions, elsewhere. While some of this convection may then continue to move east across the remainder of cntl NC overnight, other showers and storms may also crest the Appalachians and overspread the cntl and wrn Carolinas overnight. The result will be a high chance to likely probability of showers and storms through cntl NC overnight, with lows mainly in the upr 60s to mid 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 945 PM Tuesday... Fri/Fri night: A surface frontal zone to our NW, on the SE side of the baggy closed low over OH/WV/PA, will slowly drift southeastward into central NC. This weak low level mass convergence plus incoming DPVA aloft, increasing upper divergence in the LFQ of a 60+ kt northwesterly jetlet over the Ohio Valley, and 2-2.25" PWs streaming over much of our area (esp E) all support high pops, peaking in the afternoon/evening. Thicknesses will still be a bit above normal but temps should be modulated by considerable cloudiness. Highs around 90 to the lower 90s. The combination of incoming surface high pressure drifting over WV, the surface circulation around Henri as it moves northward well off the NC coast, and SE-moving convection outflow Fri evening and night should help push the surface front to our E and S sections overnight. Lows 70-76 with decreasing pops and partial clearing W late. Sat through Sun night: The surface front should hold over our SE CWA Sat, prompting better convection coverage there in the afternoon in contrast to the slightly drier NW sections. Then, as so often happens with summertime fronts over NC, the front should quickly lift north and effectively wash out by Sunday, as mid level ridging builds anew from TX/OK across the lower Miss Valley and Mid South to the interior Southeast states. But Henri may still affect our weather as it is expected to drift N or NNW over the NW Atlantic toward the New England coast over the weekend: Depending on its exact location and the degree to which it merges with the mid level low, there is a chance that the surface front could hold up across our far NE, if the Henri circulation prompts frontogenesis in that area. Will retain mostly diurnally-favored pops Sun, highest in our E half (SE and along the front in the NE), where low level moisture should be most abundant. Expect highs both days close to normal, in the upper 80s to around 90, with lows in the upper 60s/lower 70s. Mon through Tue: Tough forecast as NC will be the battleground between the Southern Plains / Lower Miss Valley mid level ridge and the baggy trough / shear axis extending along the East Coast, with any surface features very weak. The ECMWF keeps pops high, esp E (assuming warmer mid levels and lower CAPE further W). The latest few GFS runs are drier but have trended toward less ridging extending into the Carolinas and a greater number of ridge-riding MCSs or MCVs tracking from the Midwest and Ohio Valley through VA and NE NC. Without a clear signal favoring one way or the other, will stay the course with temps near to slightly above normal, esp W, and pops close to climatology, chances of mainly afternoon storms, higher SE. -GIH && .AVIATION /06Z WEDNESDAY THROUGH MONDAY/... As of 125 AM Wednesday... 24 hour TAF period: Tricky TAF forecast, primary concern is timing the line of convection associated with TD Fred as it progresses through the area. Intensity should wane some through tonight, but nevertheless expect the possibility of gusty winds and reduced cigs and vsbys to MVFR/IFR with the showers/storms. Most likely timing of the line is 05Z to 09Z at KINT/KGSO, 10Z to 14Z at KRDU, 12Z to 16Z at KFAY and 15Z onward at KRWI. There is still some question as to the re-intensification and/or redevelopment of the convection across the Coastal Plain (KRWI) Wednesday afternoon. In the wake of the line, expect winds to be generally southwesterly with VFR cigs and vsbys returning. -KC Looking ahead: Afternoon showers and storms will return Thursday and continue each day through the weekend. Sub-VFR conditions from fog/low stratus will be possible each morning. -Smith && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...KC SHORT TERM...MWS LONG TERM...Hartfield AVIATION...KC/Smith
Hazardous weather outlook, Aug 17, 11:47 PM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1147 PM EDT Tue Aug 17 2021 NCZ007-021>025-038>040-073>076-083-084-181000- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 1147 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Locally heavy downpours and minor flooding will be possible within scattered to locally numerous thunderstorms overnight. Additionally, an isolated strong to severe storm capable of producing a weak tornado is possible through the rest of tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-026>028-041>043-077-078-085-086-088-089-181000- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 1147 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 18, 1:18 AM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
118 AM EDT Wed Aug 18 2021
NCZ021-022-038-039-073>075-083-084-180615-
Guilford NC-Stanly NC-Anson NC-Richmond NC-Forsyth NC-Randolph NC-
Davidson NC-Montgomery NC-Moore NC-
118 AM EDT Wed Aug 18 2021
...Strong thunderstorms will impact portions of Forsyth, northwestern
Moore, Davidson, Anson, Montgomery, western Richmond, Randolph,
eastern Stanly and Guilford Counties through 215 AM EDT...
At 116 AM EDT, Doppler radar was tracking strong thunderstorms over
the western Piedmont, extending from near Meadows to 10 miles
northeast of Badin Lake to 7 miles southwest of Wadesboro. Movement
was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and heavy rain. Weak tornadoes
are also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Albemarle, Wadesboro, Randleman, Troy and Badin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding.
Doppler radar has indicated weak rotation with these storms. If the
storms intensify and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3623 7967 3553 7961 3533 7964 3506 7973
3480 7990 3482 8032 3507 8029 3552 8018
3626 8039
TIME...MOT...LOC 0516Z 241DEG 26KT 3633 8018 3557 7999 3489 8016
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GIHSpecial weather statement, Aug 18, 2:28 AM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
228 AM EDT Wed Aug 18 2021
NCZ074-180700-
Montgomery NC-
228 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of Montgomery County
through 300 AM EDT...
At 226 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Troy, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could result in tree damage, including blowing
down tree limbs and uprooting trees in saturated soil.
Locations impacted include...
Troy, Biscoe, Mount Gilead, Star, Candor, Uwharrie Haven, Steeds,
Pekin and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3551 7987 3551 7977 3531 7971 3516 7990
3516 7998 3514 8002 3514 8007 3515 8007
3518 8005 3519 8006 3524 8008
TIME...MOT...LOC 0626Z 221DEG 30KT 3524 7999
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 18, 2:31 AM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
231 AM EDT Wed Aug 18 2021
NCZ083-084-180715-
Anson NC-Richmond NC-
231 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of southeastern Anson
and northwestern Richmond Counties through 315 AM EDT...
At 230 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wadesboro, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could result in tree damage, including blowing
down tree limbs and uprooting trees in saturated soil.
Locations impacted include...
Rockingham, Wadesboro, Ellerbe, Lilesville, Morven, Norman, McFarlan,
Blewett Falls Lake, Derby and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3516 7997 3516 7990 3518 7985 3517 7976
3518 7969 3516 7964 3516 7962 3512 7958
3481 7992 3481 8016 3484 8015 3492 8021
TIME...MOT...LOC 0630Z 225DEG 27KT 3492 8006
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 18, 3:18 AM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
318 AM EDT Wed Aug 18 2021
NCZ040-074-075-083-084-180815-
Anson NC-Richmond NC-Chatham NC-Montgomery NC-Moore NC-
318 AM EDT Wed Aug 18 2021
...Strong thunderstorms will impact portions of western Moore,
southeastern Anson, southeastern Montgomery, Richmond and
southwestern Chatham Counties through 415 AM EDT...
At 317 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Troy to 6 miles west of
Rockingham to 9 miles southwest of Cheraw State Park. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could result in tree damage, including blowing
down tree limbs and uprooting trees in saturated soil.
Locations impacted include...
Rockingham, Carthage, Pinehurst, Hamlet, Hoffman, Robbins, Ellerbe,
Foxfire, Dobbins Heights and Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with these storms. If the
storms intensify and rotation strengthens, a warning may need to be
issued. Be certain to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3481 7993 3486 7991 3519 7988 3551 7961
3552 7955 3556 7956 3576 7935 3529 7941
3493 7962 3481 7973
TIME...MOT...LOC 0717Z 217DEG 30KT 3517 7985 3491 7987 3457 8003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 18, 4:37 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
437 AM EDT Wed Aug 18 2021
NCZ075>077-085-086-180930-
Scotland NC-Lee NC-Hoke NC-Harnett NC-Moore NC-
437 AM EDT Wed Aug 18 2021
...Strong thunderstorms will impact portions of central Moore,
northeastern Scotland, western Harnett, Lee and northern Hoke
Counties through 530 AM EDT...
At 436 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehurst to near Hoffman. Movement was
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and heavy downpours of one to two
inches of rain, with minor flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering
Pines, Pinebluff, Broadway, Taylortown and Vass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7956 3501 7954 3504 7946 3506 7948
3507 7953 3527 7950 3557 7922 3555 7923
3556 7920 3562 7914 3562 7911 3559 7905
3555 7903 3553 7897 3520 7907 3519 7910
3513 7911 3511 7910
TIME...MOT...LOC 0836Z 228DEG 24KT 3525 7945 3496 7949
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 18, 5:04 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
504 AM EDT Wed Aug 18 2021
NCZ040-180945-
Chatham NC-
504 AM EDT Wed Aug 18 2021
...A heavy shower with weak rotation and gusty winds will impact
portions of eastern Chatham County through 545 AM EDT...
At 502 AM EDT, Doppler radar was tracking a heavy shower near
Pittsboro, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsboro, Jordan Lake, Jordan Lake State Rec Area, Crosswinds
Boating Center, Bynum, Seaforth Boat Dock, Crosswinds Campground and
Fearrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this shower. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3582 7892 3569 7897 3562 7909 3563 7912
3562 7914 3558 7919 3559 7925 3565 7927
3586 7911 3587 7891
TIME...MOT...LOC 0902Z 227DEG 23KT 3564 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:31 AM EDT | Special Weather Statement | RAH | Anson, Davidson, Forsyth, Stanly | 59 min |
| Aug 18, 1:18 AM EDT | Special Weather Statement | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph | 57 min |
| Aug 18, 2:12 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Richmond, Stanly | 2 hr |
| Aug 18, 2:28 AM EDT | Special Weather Statement | RAH | Montgomery | 32 min |
| Aug 18, 2:31 AM EDT | Special Weather Statement | RAH | Anson, Richmond | 44 min |
| Aug 18, 2:58 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Montgomery, Moore, Randolph | 47 min |
| Aug 18, 3:01 AM EDT | Areal Flood Advisory | RAH | Montgomery, Moore, Randolph | 118 min |
| Aug 18, 3:18 AM EDT | Special Weather Statement | RAH | Moore, Richmond | 57 min |
| Aug 18, 3:25 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond | 3 hr |
| Aug 18, 4:37 AM EDT | Special Weather Statement | RAH | Lee | 53 min |
| Aug 18, 5:04 AM EDT | Special Weather Statement | RAH | Chatham | 41 min |
| Aug 18, 5:58 AM EDT | Special Weather Statement | RAH | Scotland | 47 min |
| Aug 18, 7:45 AM EDT | Special Weather Statement | RAH | Cumberland | 60 min |
| Aug 18, 10:54 AM EDT | Special Weather Statement | RAH | Sampson | 66 min |
| Aug 18, 12:17 PM EDT | Special Weather Statement | RAH | Wayne, Wilson | 58 min |
Nearby
Areal Flood Advisories in North Carolina, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.